Utah, 2022Winter Weather in Utah, December 7 to 8, 2022
December 7 to 8, 2022 · NWS GJT · 1 event in 1 county or zone
A cold front and associated frontal band progressed across southeast Utah, resulting in moderate snowfall over the La Sal and Abajo Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and associated frontal band progressed across southeast Utah, resulting in moderate snowfall over the La Sal and Abajo Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 7, 2:45 AM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 7, 2:45 AM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
245 AM MST Wed Dec 7 2022
.SHORT TERM...(Today through Thursday)
Issued at 240 AM MST Wed Dec 7 2022
At the moment there is a subtle front stalled just south of the I-
70 corridor, although the coldest air is trapped in northwest
Colorado as temps are in the single digits. This front is the
main lifting mechanism in place and where the precipitation is
currently focused. South of the front moist upslope flow is
supporting light snow in the San Juans. Temperatures remain quite
mild along and south of the front, which is keeping snow levels
relatively high. There is some banded precip evident now and it
has caused snow levels to drop temporarily. Any travel impacts in
the valleys should be short-lived and localized based on the
latest trends. As we go through today the main low pressure tracks
eastward over Nevada and Utah. This will cause the front to
gradually lift northward. So expect a spread of precip from south
to north this morning. As the trough gets closer diffluence aloft
and orographics will support scattered showers in the warm sector.
Although the models seem to focus the bulk of precip near the
CO/UT state line in between I-70 and the Four Corners. The mild
southerly flow and steep lapse rates aloft will contribute to
slated and upright instability across the southern zones later
today. A few embedded thunderstorms will be possible. The mild
temperatures and day time mixing ahead of the system cause snow
levels to rise to about 7 kft generally. So the lower valleys may
see more rain than snow or a mix. The one caveat could be that
convection and or banding causes snow levels to drop locally.
By this evening the trough begins to pass over the forecast area and
the large-scale lift becomes maximized. Expect the scattered showers
to become more widespread and move from west to east tonight just
under and ahead of the trough. The tricky part to this forecast will
be the temperatures below 7 kft. It is difficult to determine how
much dynamic cooling will take place and precip intensity will drive
a lot of that. The timing would suggest that the eastern Utah canyon
country and western Colorado lower deserts see precip diminishing
once accumulating snow can be supported. These areas will have to be
monitored given the potential for convection and rapid surface
cooling. A quick burst of a few inches is not out of the question
for these lower elevations. The I-70 corridor from Rifle to
Edwards may cool off just enough for a couple of inches, but none
of the guidance is pointing towards advisory totals. The system
has lifted a touch further north the past two model cycles so the
snow amounts in the northern mountains have gone up. Therefore the
Flat Tops have been added to the advisory with the central
mountains. The system will be moving at a relatively decent speed
so expect about a 6 hour window for moderate to heavy snowfall in
the mountains tonight. By tomorrow morning the front crosses the
Divide and showers linger along the northern Divide until dry air
shuts off the snow machine.
.LONG TERM...(Thursday night through Tuesday)
Issued at 240 AM MST Wed Dec 7 2022
The axis of a transient ridge passes overhead on Thursday night with
flow once again turning southwesterly ahead of the next shortwave in
this unsettled pattern. This shortwave will bring a chance of snow
showers to the Northern and Central Mountains on Friday afternoon,
but a general lack of moisture will limit any accumulations to
around an inch at the highest elevations. This shortwave will
quickly eject into the Plains with yet another transient ridge
moving in by Saturday morning. Saturday will be generally quiet
across eastern Utah and western Colorado. While the West Slope is
enjoying a brief respite from the recent storminess, the next
weather-maker will be deepening along the West Coast. Models are
still in disagreement about the details of development and timing of
this system, but are in good agreement overall on the general
evolution of the pattern. By Sunday, the deep trough will transition
to a cutoff low pressure over the Pacifc Northwest, with moisture
and precipitation just on the doorstep of eastern Utah. The European
model is a bit faster, moving widespread precipitation into the area
Sunday night, while the GFS doesn't produce widespread precipitation
until Monday afternoon. Despite the disagreement in timing, there is
good agreement on the track of the low pressure center once it
reaches the Great Basin, moving it overhead sometime on Tuesday
before ejecting into the Plains. The bulk of the moisture looks to
arrive Monday into Tuesday, but wrap-around moisture is forecast to
keep precipitation chances high into the mid-week period. Confidence
on totals is low this far out, but this potent system looks set to
give eastern Utah and western Colorado a good shot of moisture,
provided the forecast stays on track.
Temperatures are forecast to remain near to slightly below normal
for the late week period and into the weekend. As the next major
system moves in early next week, expect temperatures to take quite
the plunge, with afternoon highs running 10 or more degrees below
normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1033 PM MST Tue Dec 6 2022
Typical winter pattern creating havoc with TAFs this evening and
this trend will continue over the next 24 hours. Post
precipitation areas of fog in the Uinta Basin and Yampa River
Valley will continue to bring waves of stratus and/or fog at times
through mid morning so VFR could quickly become LIFR. Snow and
lower clouds continues to impact the southern CWA the foothills of
the San Juans through the central Colorado mountains. Here a
combination of MVFR to IFR exists and here too conditions may
slosh around from IFR to VFR at times through mid morning.
Confidence really low for much of the day tomorrow and expect some
improvement to these time periods over the next few forecasts.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 AM MST Thursday for COZ009-010-
012-013-017>019.
UT...Winter Weather Advisory until 6 AM MST Thursday for UTZ028.
&&
SHORT TERM...KJS
LONG TERM...BGB
AVIATION...TGJTHazardous weather outlook, Dec 7, 2:55 AM MST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
255 AM MST Wed Dec 7 2022
COZ001>014-017>023-UTZ022>025-027>029-081000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
255 AM MST Wed Dec 7 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered to widespread rain and snow showers are expected today.
The mountains could receive moderate to heavy snowfall especially
tonight. Additional snowfall of 5 to 10 inches is common across
most of the ranges. Some of the higher valleys could see a couple
of inches.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Light snow showers are possible along the Divide mainly Thursday
morning. The next best shot for precipitation will be later in the
weekend and early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 6, 10:29 PM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1029 PM MST TUE DEC 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM SNOW 7 NE SAWPIT 38.06N 107.91W
12/06/2022 M3.0 INCH SAN MIGUEL CO TRAINED SPOTTER
24-HOUR TOTAL.
&&
KJSWinter Weather, La Sal & Abajo Mountains
- When
- December 7, 4:00 AM MST to December 8, 2:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 8 to 10 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, December 7, 20221 death · 1 event
- Blizzard in Montana, December 7, 2022$1.0 million · 3 events
- Flooding in Tennessee, December 7, 202210 events
- Dense Fog in Pennsylvania, December 7, 20225 events
- Winter Weather in Michigan, December 7, 20224 events
- Dense Fog in California, December 7, 20223 events
- Winter Storm in Alaska, December 7 to 8, 20222 events
- Dense Fog in Colorado, December 7, 20221 event
- Winter Weather in Wyoming, December 7 to 8, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060381.